i think my hair started thinning after about week 3...i say think because i didnt notice any extra hair fallout in the shower/in my hair brush etc. but it did feel thinner at the front (no bald patches). this coincided with a considerably less amount of oil production from my skin too so i couldn't be sure whether it felt different because of that?
either way i took the following actions and now my hair is back to normal (i'm week 9 now):
biotin tablet in the morning, vit b complex in the afternoon and use of nioxin shampoo, conditioner and scalp treatment every 2-3 days. serious hair conditioning is important.
i don't know which of these did the trick or if my hair got better on its own, i don't know. took a good 4 weeks to be ok again though. a good hair cut did it wonders aswell. also after this regime my nails are hard as rocks!!
sweetamy are you experiencing hairloss on accutane??
The whole time I was on accutane, I didn't experience hairloss. But I noticed that about 4 months or so after my treatment, my hair started breaking off very easily. I was pretty scared about that. It lasted like that for about 2 months and then my hair went back to normal. Pretty weird, but I just attributed it to the accutane.
I'm 7 weeks in and have experienced no loss thus far (I've been supplementing with Biotin, B Vit complex and using Nioxin since the start of treatment too).
You'll hear from many who do get hair loss, and not much from those who's hair was fine. This is merely because those with negative experiences shout louder than those who are happy with their treatment and have no reason to enter such discussion.
My derm. says he does see hair thinning, but it has always been reversible in his patienss, and it only occurs in less than 10% of cases.
He did say one thing however, which scared me a little. If you're a guy, and you are predisposed to male pattern baldness (the normal hairloss pattern for males who lose their hair as they age) and you do lose hair during Roaccutane treatment, the hair that grows back may be thinner than the hair you lost as it's pushed you forward a cycle (so, in basic terms, it would speed up the hair loss process). I don't appear to fall in to that category, as at 24 my hair is as thick as ever and hasn't recided at all (even though most males in my family lost their hair at a very early age, late teens for some - I think my mother has given me her full hair gene!).
So, that's something to consider if your hair has already started to thin naturally (perhaps start a course of propecia along with Accutane to provent that happening)
Last edited by HappyOdyssey; 01-18-2006 at 03:22 PM.
Actually tiramasu, i have been on accutane since June 05, i know, a long time. But my derms act like its not even any longer then its supposed to be so i have no idea. Anyways, just recently i have realized how thin my hair has felt, almost to the point where i am absolutely paranoid about creating a bald spot. It hasnt been an issue to this point so now that all of a sudden it is happening, im kind of worried. I just wanted to know if it is able to return to its normal thickness and how long that would probably take. Thanks so much for your replies and if anyone else has anything else to say, id greatly appreciate it!
Your hair may return to normal and it may not; what you have cited is not that uncommon for people on that drug. Please be aware that there are other drugs that work for acne that will improve hairloss - drugs such as Spironolactone and Flutamide. The only problem with these other drugs is that you will need to take them indefinitely to stay clear. Perhaps you could lower your dose with the Accutane. Has your acne cleared, and are you about to wrap up treatment with the drug?
Yes, my acne is 95% clear and i stop the drug in about a month
Given that it has worked and you are about to wrap up treatment, perhaps you should continue. If it is quite bad, you should probably ask if you can stop, or maybe continue with the rest at a low dose. If your acne returns (and knock on wood that it dosen't) look into those other drugs (anti-androgens) which should thicken up your hair, if anything, and which will also keep your face clear. I wish you all the best.
Sorry for the lateness of this reply, but I don't frequent this board all the time. Generally speaking, there are natural and synthetic anti-androgens and 5alpha-reductase inhibititors. The herbs Saw Palmetto and Beta Sitosterol are natural androgen receptor blockers; anti-androgens usually work by binding to androgen receptor sites so that androgens cannot, and you get a diminishment of the nasty effects like acne, oily skin and hairloss, etc. Synthetic anti-androgens are drugs like Spironolactone, Flutamide, etc; generally speaking you will have to talk to a doctor to get these prescribed, but, luckily most are willing to oblige. You can get many of these drugs made up in topical form which is usually a little milder on the body, as you apply them only where you need to, but there still are systemic effects.